Depression screening · Free calculator

PHQ-9 Depression Score Calculator

Score the 9-item Patient Health Questionnaire and see the depression severity band, the standard cut-offs, and what a meaningful change looks like.

Short answer

PHQ-9 Depression Score Calculator

7PHQ-9 score

Mild range. Watchful waiting and lifestyle changes are the usual first step at this level. You scored 7/27 (26% of the maximum), with 0 of 9 items in the upper half. The single highest item was "Little interest or pleasure in doing things" — that is usually the most useful thing to bring up first, because specific examples get better help than a general "I've been off lately."

How it's calculated: 7 out of 27 — mild depression range on this 9-item scale. Adjust the inputs below to recalculate for your own numbers.

Disclaimer: Educational self-scoring tool only — this is not a diagnosis and not medical advice. Screening questionnaires flag patterns worth discussing; they cannot replace an evaluation by a licensed clinician. If you are struggling, contact a health professional. In the US you can call or text 988 (Suicide & Crisis Lifeline) any time.

New here? Watch it work in 2 seconds — then tweak it for you.
1

0 = not at all · 1 = several days · 2 = more than half the days · 3 = nearly every day (over the last 2 weeks)

1

0 = not at all · 1 = several days · 2 = more than half the days · 3 = nearly every day (over the last 2 weeks)

1

0 = not at all · 1 = several days · 2 = more than half the days · 3 = nearly every day (over the last 2 weeks)

1

0 = not at all · 1 = several days · 2 = more than half the days · 3 = nearly every day (over the last 2 weeks)

1

0 = not at all · 1 = several days · 2 = more than half the days · 3 = nearly every day (over the last 2 weeks)

1

0 = not at all · 1 = several days · 2 = more than half the days · 3 = nearly every day (over the last 2 weeks)

1

0 = not at all · 1 = several days · 2 = more than half the days · 3 = nearly every day (over the last 2 weeks)

0

0 = not at all · 1 = several days · 2 = more than half the days · 3 = nearly every day (over the last 2 weeks)

0

0 = not at all · 1 = several days · 2 = more than half the days · 3 = nearly every day (over the last 2 weeks)

Try it like this

Tap a scenario to load realistic numbers, then tweak the sliders.

Formula used

PHQ-9 = sum of 9 items scored 0–3

The PHQ-9 maps directly onto the nine diagnostic criteria for major depressive disorder, asking how often each bothered you over the past two weeks. The raw sum is the score.

Score = Σ(item₁…item₉), each 0–3 → range 0–27
Referral threshold
10 or higher
Severe cut-off
20 or higher
Meaningful change
5 points
Score range
0–27
Use this elsewhere

Embed or cite it

Backlink-friendly embed

Embed this calculator

Free to embed on any site. Inputs preserved, link back to RevenueLab. Each format trades polish for SEO juice.

<script async src="https://www.revenuelab.fyi/embed.js"
  data-calculator="phq-9-depression-score-calculator"
  data-title="PHQ-9 Depression Score Calculator"
  data-query="q1=1&q2=1&q3=1&q4=1&q5=1&q6=1&q7=1&q8=0&q9=0"></script>

Recommended — auto-resizes to fit, no scrollbars, and drops a crawlable link in your page.

Cite this calculator

Writing about this topic? Grab a citation — every link helps keep these tools free.

APA
RevenueLab. (2026). PHQ-9 Depression Score Calculator. Retrieved from https://www.revenuelab.fyi/phq-9-depression-score-calculator
HTML
<p>Source: <a href="https://www.revenuelab.fyi/phq-9-depression-score-calculator" target="_blank" rel="noopener">PHQ-9 Depression Score Calculator — RevenueLab</a> (2026).</p>
Markdown
Source: [PHQ-9 Depression Score Calculator — RevenueLab](https://www.revenuelab.fyi/phq-9-depression-score-calculator) (2026).

The PHQ-9 severity bands

Published bands are 0–4 minimal, 5–9 mild, 10–14 moderate, 15–19 moderately severe, and 20–27 severe. A 10 or above is the point at which most primary care protocols move from monitoring to assessment.

  • 0–4 minimal · 5–9 mild · 10–14 moderate · 15–19 moderately severe · 20–27 severe
  • Item 9 is treated separately — any non-zero answer is followed up regardless of total
  • A 5-point drop is the usual definition of clinically meaningful improvement

Why item 9 is different

The last question asks about thoughts of self-harm. Clinicians treat any score above zero on that item as needing follow-up on its own, even when the total score is low. If that item is not zero for you, please reach out to a professional or, in the US, call or text 988.

FAQ

What PHQ-9 score indicates depression?

A total of 10 or more is the commonly used screening threshold for probable major depression, with roughly 88% sensitivity and specificity in the original validation. It is a signal for assessment, not a diagnosis.

What's the difference between PHQ-9 and PHQ-2?

The PHQ-2 is just the first two items, used as a very fast pre-screen. If the PHQ-2 is 3 or higher, the full PHQ-9 is administered.

How much of a change matters?

A five-point movement in either direction is generally treated as clinically meaningful, which is why the questionnaire is repeated every two to four weeks during treatment.

Can anxiety inflate a PHQ-9 score?

Yes — sleep, energy, and concentration items overlap heavily with anxiety, which is why the GAD-7 and PHQ-9 are so often scored together.

How this calculator is built

Independently maintained

Written by Sam Doshi and the RevenueLab editorial team. We don't sell the data feeds this tool is built on.

Sourced from primary data

Benchmarks come from public AdSense / Stripe / IRS disclosures and reader-submitted data — never third-party "$X per view" claims. Full methodology.

Last editorial review

Reviewed on a rolling quarterly cycle. Dated reviews are published on the methodology record for each calculator.

Editorial standards

See our editorial policy and disclaimer. Results are estimates, not advice.

Helpful?